8 Mistakes You Could be Making with Painkillers | Vital Pharmacy Supplies

Forgotten when you took your last paracetamol? Or maybe you accidentally mixed your meds. Here’s why it’s important to read the instructions and always stick to the recommended dosage. Here are 8 common mistakes people make when it comes to taking painkillers.

You have a pounding headache. The pain is unbearable and you can't concentrate on anything else but the shooting sensations reverberating though your brain. You've drunk litres of water all day, you've even tried your trusted peppermint essential oil, but nothing seems to be helping. So, in a desperate attempt to alleviate the pain, you reach for the medicine cupboard, only to be greeted by two packets of painkillers — paracetamol and ibuprofen. Which do you take? Surely both? But then you hesitate, and ask yourself: "Can you even take paracetamol and ibuprofen together?" ...

The pain is now insufferable, so you do what most people do, and take two of each. You wait a while, but the pain has now developed into a what seems like a someone drumming on the side of your head. So you take a couple more. "Because taking more will double its effect, right? And it will work much quicker. I'm sure of it."

Well actually, no. In fact, taking a higher dose can actually compromise the effectiveness of the first dose, not to mention an expensive trip to the emergency department.

But don't worry, that's not the only hiccup people make with painkillers. There are many, many more.

So, to avoid any embarrassing incidents and expensive hospital bills, we round-up the most common mishaps people make when it comes to taking over-the-counter painkillers. Avoid all of these and we guarantee that your painkillers will work effectively every time.

#1 You’re taking too many

Reaching for the painkillers to quash that pounding headache? People often think that doubling the dose of painkillers will double their effectiveness, so they take more in the hope it will target the pain much quicker. This isn’t true! Always read the instructions properly and take the recommended specified amount:

Paracetamol dosage for adults is usually one or two 500mg tablets up to 4 times a day.

Panadol Pain Relief 100 Pack
Panadol Pain Relief 100 Pack

Shop Now

Panadol Mini Caps 96 Mini Caps
Panadol Mini Caps 96 Mini Caps

Shop Now

Ibuprofen is one or two 200mg tablets every four to six hours. You can take ibuprofen and paracetamol together, but be mindful of other medications that you are taking. Double check that they don't contain the same active ingredients. For example, many cold and flu remedies contain paracetamol or ibuprofen together with a decongestant. Taking too much paracetamol can lead to a build-up of the drug in the body, and you run the risk of nausea or an upset stomach, heartburn, rashes, or even liver or kidney damage.

Nurofen Zavance Tablets 96 Tablets
Nurofen Zavance Tablets 96 Tablets

Shop Now

Nurofen Tablets 200mg 96 Tablets
Nurofen Tablets 200mg 96 Tablets

Shop Now

#2 You don’t read the instructions properly

You can take paracetamol on an empty stomach, but non-steroidal anti-inflammatory medicines, such as ibuprofen and aspirin, should be taken with or after food. This helps to reduce irritation of the stomach lining, which can cause indigestion, heartburn pain and nausea.

Other painkillers like aspirin can also eat away at the lining of your gut. Pain relief such as codeine, endone and morphine should only be used short term to treat acute pain. Taking them for longer than the recommend dosage can lead to addiction and withdrawal symptoms when you stop taking it.

Our advice is to read the instructions properly and always stick to the recommenced amount.

#3 You forget when you took the last one

Although this might sound silly, so many people forget when they took their last dose and miscalculate when another dose is due. This means the body cannot metabolise the medicine effectively. Although paracetamol and ibuprofen can be taken together, it’s a good idea to make a note of what time you took your last dose, so that you can spread it out evenly and reduce the risk of taking too many.

#4 You use someone else’s prescription

Doctors prescribe painkillers for patients based on their individual needs. They will take into account any allergies you may have, and your past medical history. If you take someone else’s prescribed medication, it can be dangerous — you may be allergic to the ingredients, it could interact with another medicine you are taking, or it may not be suitable for you. If you are unsure, talk to your health care professional for further advice.

Can't make it to the pharmacy? Have an online consultation with our friendly pharmacists and they'll send your prescription direct to your door.

#5 You drive after taking codeine

Codeine is a mild opiate in the same class of drugs as morphine. It can make you drowsy and slow your reaction times, making you more likely to make mistakes. If you find that you feel sleepy or dizzy after taking a painkiller containing codeine, you should not drive or operate heavy machinery of dangerous equipment.

#6 You assume all OTC meds are the same

Different strains of painkillers contain different active ingredients, and they each target different pain points. You should take each painkiller’s specific method of action into account when choosing a pain reliever, rather than just popping whatever you have in your medicine cabinet.

For example, ibuprofen works by reducing hormones that cause pain and swelling in the body. This makes it a great option for arthritis pain and swelling, but it might not be as effective at treating a headache. In that case, paracetamol might be your best bet, since it works by blocking chemical messengers in the brain that tell us we have pain.

Different painkillers also have different side effects. Depending on your personal health history — if you have high blood pressure or you’re a heavy drinker, for example — you may want to avoid certain medication.

Heavy drinkers and/or people with existing liver conditions should be mindful of the amount of paracetamol they’re taking, as it could cause a problem for the liver in the long run. Anyone suffering with high blood pressure should also avoid ibuprofen, as it increases the risk of heart disease or stroke.

If you’re unsure, talk to your pharmacist who will advise you which course of mediation to take.

#7 You mix your meds

Before taking any painkiller, think about what other medication, herbal remedies and supplements you’re taking. Some of these drugs and supplements could interact with pain medications or increase the risk of their side effects.

For example, if you take endone or morphine together with anti-depressants, this can cause drowsiness and respiratory depression (hypoventilation). Some drugs also enhance the effectiveness of other drugs, which could be fatal.

Give your doctor a complete list of all the drugs, herbs, and supplements you take before you get your prescription. For any over-the-counter medications, show a list of everything you're currently taking to the pharmacist so you can be sure you won’t have a reaction.

If you’re unsure about any of your medications you can contact one of our pharmacists on +61 (02) 9358 1822

#8 You mix alcohol with codeine

Codeine and alcohol are both depressant drugs, which means they can cause sleepiness and drowsiness when taken together. Other effects include feelings of lightheadedness, trouble concentrating, fainting, impaired thinking and judgment, delayed motor skills and reaction time, respiratory distress, and low blood pressure. These can also cause other fatal repercussions, such as falls, car accidents, and other injuries like broken bones, so it’s advised not to drink at all if prescribed this medication.

Liked our advice on taking painkillers? We've got plenty more health advice on our Health & Wellness Edit, guaranteed to give your body a well-deserved boost. Want to know if it's safe to take someone else's antibiotics? Plus find out what your headache is trying to tell you.

Related Posts

Seasonal Allergies vs. Perennial Allergies
Seasonal Allergies vs. Perennial Allergies
Suffer from seasonal sniffles? Seasonal allergies like hayfever are rife during spring and summer, but some allergies...
Read More
Andalou Naturals: The Lowdown on Fruit Stem Cell Science
Andalou Naturals: The Lowdown on Fruit Stem Cell Science
We’ve heard of scientists using stem cells to repair diseased organs, but have you heard of plant stem cells used in ...
Read More
Sun Safety: Why You Should Wear Sunscreen Every Day
Sun Safety: Why You Should Wear Sunscreen Every Day
Winter is finally over — hurrah! But don’t let the balmy spring sun fool you, at times it’s just as strong as it is i...
Read More
Health

Leave a Comment

All Comments Are Moderated Before Being Published